Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 68, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 18, 2016, 8:30 PM MDT for Chouteau County, Fergus County, Montana. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 8:30 PM MDT (02:30 UTC)
- Expired
- Jul 18, 2016, 9:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 80.0 mph
Counties Chouteau County, MT, Fergus County, MT
The radar
The Great Falls radar (KTFX), 142 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:30 PM MDT | TSTM WND GST 66 | 5 Ese Denton, MT | 66 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF DENTON. |
| Jul 18, 8:58 PM MDT | TSTM WND GST 60 | 8 Sw Winifred, MT | 60 MPH WIND GUST WITH THE STORM AS IT MOVED THROUGH. |
| Jul 18, 9:02 PM MDT | TSTM WND GST 58 | 1 S Winifred, MT | 58 MPH WIND GUST WHEN THE STORM WENT THROUGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1686 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
815
WUUS55 KTFX 190230
SVRTFX
MTC015-027-190315-
/O.NEW.KTFX.SV.W.0068.160719T0230Z-160719T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
830 PM MDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
NORTHWESTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 915 PM MDT
* AT 829 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHEAST OF DENTON...OR 27 MILES NORTHEAST OF STANFORD...MOVING
NORTHEAST AT 35 MPH. AT 816 PM...A MESONET SITE IN DENTON REPORTED
A WIND GUST OF 66 MPH. THIS STORM WILL BE CAPABLE OF WIND GUSTS UP
TO 80 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...80 MPH WIND GUSTS AND GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
* LOCATIONS IMPACTED INCLUDE...
WINIFRED...SUFFOLK AND JUDITH LANDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4750 10902 4724 10982 4744 11007 4784 10961
4779 10953 4775 10953 4773 10941
TIME...MOT...LOC 0229Z 228DEG 32KT 4743 10981
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...80MPH
$$
MARTIN2 follow-up statements
012
WWUS55 KTFX 190247
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 PM MDT MON JUL 18 2016
MTC015-027-190315-
/O.CON.KTFX.SV.W.0068.000000T0000Z-160719T0315Z/
CHOUTEAU MT-FERGUS MT-
847 PM MDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR EASTERN CHOUTEAU AND NORTHWESTERN FERGUS COUNTIES...
AT 846 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
WINIFRED...OR 31 MILES NORTH OF LEWISTOWN...MOVING NORTHEAST AT 40
MPH. AT 838 PM...TRAINED SPOTTERS REPORTED WIND DAMAGE IN DENTON. IN
ADDITION...THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO
PING PONG SIZE.
THIS IS A VERY DANGEROUS STORM.
HAZARD...80 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
WINIFRED...SUFFOLK AND JUDITH LANDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4750 10902 4737 10961 4754 10984 4784 10961
4779 10953 4775 10953 4773 10941
TIME...MOT...LOC 0246Z 233DEG 33KT 4750 10959
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...80MPH
$$
MARTIN160
WWUS55 KTFX 190301
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
901 PM MDT MON JUL 18 2016
MTC015-190309-
/O.CAN.KTFX.SV.W.0068.000000T0000Z-160719T0315Z/
CHOUTEAU MT-
901 PM MDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHOUTEAU COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4750 10902 4741 10946 4758 10965 4766 10975
4767 10974 4773 10941
TIME...MOT...LOC 0259Z 249DEG 35KT 4754 10940
$$
MTC027-190315-
/O.CON.KTFX.SV.W.0068.000000T0000Z-160719T0315Z/
FERGUS MT-
901 PM MDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTH CENTRAL FERGUS COUNTY...
AT 859 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WINIFRED...OR
32 MILES NORTH OF LEWISTOWN...MOVING EAST AT 40 MPH. THIS STORM HAS
A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS
NORTHWESTERN FERGUS COUNTY.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
WINIFRED AND SUFFOLK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4750 10902 4741 10946 4758 10965 4766 10975
4767 10974 4773 10941
TIME...MOT...LOC 0259Z 249DEG 35KT 4754 10940
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:37 PM MDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jul 18, 2:37 PM MDT, 5 hours 53 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 237 PM MDT MON JUL 18 2016 .DISCUSSION... Tonight through Wednesday...Water vapor pics indicate a low pressure trof along the West Coast with southwest flow aloft over Central and Southwest Montana. The air mass is unstable although convective temperatures are quite high. A weak disturbance moving through the flow aloft will help initiate late afternoon convection but an associated cold front will bring much drier and stable air into the zones this evening. Conditions will remain more stable across the zones Tuesday...most unstable region will be across the northeast zones. Anticyclonic curvature of flow aloft will be in place Tuesday. It will be flattened Wednesday as a shortwave moves through the flow but dry conditions will make any convection difficult. Zelzer Wednesday night through Monday...Overall an upper level ridge of high pressure will reside over the region on Wednesday, with the GFS/EC progging a weak upper level trof moving through the region Thursday into Friday. As a result, a few thunderstorms are possible over North Central MT Thu/Fri, but the upper level ridge rebuilds over the region for Sat through Mon. As a result, mostly dry conditions are expected over the weekend and into early next week. Afternoon temperatures will be near to slightly above normal through the entire extended period. Brusda && .AVIATION...UPDATED 1745Z. The air mass will become quite unstable this afternoon along and north of a KHLN-KLWT line. An upper level disturbance moving through southwest flow aloft will help develop afternoon thunderstorms over the western mountains by mid-afternoon. These storms will move northeast during the late afternoon and evening. Very strong and gusty winds are expected near thunderstorms. VFR conditions will prevail through the next 24 hours. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 90 54 87 / 30 10 10 20 CTB 51 82 51 81 / 50 10 10 10 HLN 57 92 59 89 / 20 10 10 10 BZN 51 92 52 90 / 10 10 10 10 WEY 45 80 45 79 / 0 0 0 0 DLN 52 89 51 86 / 10 0 10 10 HVR 58 91 57 86 / 20 10 10 10 LWT 56 89 55 86 / 10 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jul 18, 5:38 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 538 PM MDT MON JUL 18 2016 MTZ012-054-190015- MEAGHER MT-CASCADE MT- 538 PM MDT MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASCADE AND NORTHWESTERN MEAGHER COUNTIES UNTIL 615 PM MDT... AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4688 11159 4704 11173 4734 11127 4706 11094 TIME...MOT...LOC 2337Z 233DEG 27KT 4699 11156 MARTIN
Local storm report, Jul 18, 7:55 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 4 N STANFORD 47.21N 110.22W
07/18/2016 E1.50 INCH JUDITH BASIN MT TRAINED SPOTTER
&&
MLSLocal storm report, Jul 18, 8:07 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
807 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 5 N STANFORD 47.22N 110.22W
07/18/2016 E1.25 INCH JUDITH BASIN MT EMERGENCY MNGR
&&
MLSSpecial weather statement, Jul 18, 8:17 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
817 PM MDT MON JUL 18 2016
MTZ009-010-046-048-190300-
EASTERN PONDERA MT-EASTERN GLACIER MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
817 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON...SOUTHEASTERN
GLACIER AND NORTHWESTERN PONDERA COUNTIES UNTIL 900 PM MDT...
AT 815 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF HEART BUTTE...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VALIER...HEART BUTTE AND DUPUYER.
LAT...LON 4824 11222 4806 11294 4808 11299 4810 11300
4812 11299 4813 11301 4812 11306 4815 11306
4814 11308 4820 11312 4864 11253
TIME...MOT...LOC 0215Z 243DEG 31KT 4816 11297
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:04 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 41 min |
| Jul 18, 6:43 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 47 min |
| Jul 18, 7:13 PM MDT | Tornado Warning | TFX | Judith Basin | 17 min |
| Jul 18, 7:30 PM MDT | Tornado Warning | TFX | Judith Basin | 18 min |
| Jul 18, 7:46 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 44 min |
| Jul 18, 8:17 PM MDT | Special Weather Statement | TFX | Pondera | 43 min |
| Jul 18, 8:44 PM MDT | Areal Flood Advisory | TFX | Fergus | 3 hr |
| Jul 18, 9:02 PM MDT | Special Weather Statement | TFX | Glacier | 58 min |
| Jul 18, 9:13 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 50 min |
| Jul 18, 10:34 PM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jul 18, 10:47 PM MDT | Special Weather Statement | TFX | Glacier | 43 min |
| Jul 18, 11:02 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 28 min |
| Jul 18, 11:21 PM MDT | Special Weather Statement | TFX | Blaine | 54 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.